If a person started to experience shaking and/or trembling in their arms and legs, any sort of hearing loss, problems with vision, stomach pain, fatigue, confusion or memory problems, dizziness, depression; they would promptly alert their physician or consult with a pharmacist.
For the past seven months I have experienced all of those things mentioned above and a number of ailments far more disquieting.
The cause was no mystery and came as no surprise. It was my doctor that introduced these conditions. My physician had said I should expect a disruption to my regular activities at this time and the pharmacist provided literature that explained it all. I had been prescribed to take a combination of chemotherapy drugs to be taken both intravenously and orally to treat a few errant lymph nodes in my lower intestine. There would be side effects.
I feel fortunate to have had a healthful life so far. A few broken bones in my youth and a back injury several decades ago is about the limit of a doctors care. I haven’t had a cold in years, can’t remember having the flu, seldom the sniffles, indigestion is not a problem or do I suffer from headaches. I’m not a total vegetarian or am I completely organic nor do I practice all that I preach when talking to others about a healthy diet. However; since a young adult, I have avoided most fast, processed, artificial, fat, sweet, packaged food stuffs in my diet. Over the years, I consistently get moderate exercise and am devoted to my time spent in nature. When my health had shown signs of illness I would use herbs, teas and homeopathic means to root out the cause and treat the source of the irritation. Most health imbalance was remedied with diet that could improve blood cells.
Some medical tests I had in late summer of 2013 revealed that I had indications of cancer. Chemotherapy is medication given to kill cancer cells. Cancer is very fast growing and chemotherapy is designed to go into the body and kill everything that is fast growing. Blood cells are also fast growing. So chemotherapy can reduce the number of blood cells in your body. This reduction can result in an increased risk of infection, fatigue, bleeding and disruption in a regular scheduled life. “Why wouldn’t you want to take this?” my doctored asked.
It took a lot of thought to decide about submitting to poisonous chemotherapy chemicals being injected into my body. Something injected not to heal but to destroy. The antithesis of my health remedios. Age, medical coverage, job security all favored the doctors recommendation. September 2013 I started my treatment of Oxaliplatin and Xeloda.
Side effects can happen and some may be serious. Seems that almost all pharmaceutical drugs nowadays have a warning about possible side effects. Those listed for Oxaliplatin and Xeloda (both radioactive drugs) have some serious effects on the entire body. I did suffer to a lesser or greater degree all of the following, mostly all at the same time.
………Neutropenia is the reduction in the number of white blood cells in the blood. The risk of infection greatly increases when there are too few white blood cells….Anemia is when there are not enough red blood cells in the bloodstream. When there are not enough red blood cells there is a lack of oxygen and the heart has to work harder….A low platelet count is called Thrombocytopenia. Platelets are cells that are in the blood stream that cause the blood to clot when there is bleeding. Chemotherapy can affect the bone marrow’s capability to make platelets….Some chemotherapy drugs can cause nausea, vomiting or both. You can get nausea or vomiting during, right after, or hours to days after treatment….Diarrhea is more than 2 loose or watery stools per day. It can be a side effect of treatment. Constipation is when bowel movements are not as frequent as normal and the stools are hard, small, dry, and hard to pass. Chemotherapy and many other drugs, including narcotic pain medications, can cause constipation….Changes in the mouth and throat can occur. Most chemotherapy agents are designed to kill fast growing cells. In your mouth, throat, and lips are mucous membranes, which are fast growing. Some of the problems are: dry mouth (little or no saliva)…Foods may have a metallic or chalky taste, no taste or just doesn’t taste or smell like it used to. Increased sensitivity to hot or cold foods…..Neuropathy is numbness and tingling of the nerves that usually starts in the fingertips and toes. Symptoms of neurological changes are tingling, burning, weakness or numbness in the hands or feet; feeling colder than you normally would; pain with walking; weak, tired or sore achy muscles; feeling clumsy or losing your balance; trouble picking up small objects or unable to button shirts; shaking and/or trembling; hearing loss; problems with vision; stomach pain; fatigue; confusion or memory problems; dizziness; depression……
One thing that I did not have happen is Alopecia which is the loss of hair, partial or complete, that can take place any where on the body.
I finished the last of my chemotherapy a month ago. Mentally my reserves were low and my physical condition beat up. My insides were dead. A hollow shell with no strength left after 6 months of inactivity. The doctor said I’d had enough. I have begun the process of detoxification but I can see already that is going to take longer than I thought.
I’m excited to implement my health recovery plan as soon as I feel better and am finished with a few more medical exams. My appetite is returning and I look forward to eating a variety of foods again. Once the neuropathy subsides I will be able to take on more physical activities. Hiking some trails will be great and I haven’t been in the water for months.
All photographs Drug Store, South Park City, Fairplay, Colorado. The only medicine I hope to need for a long time in the future is some of Dr. Thatchers vegetable syrup.